Minnesota, 2018

Flash Flood and Hail in Minnesota, June 9, 2018

June 9, 2018 · NWS MPX · 2 events in 2 counties and zones

A complex of storms moved from South Dakota, eastward into southern Minnesota the morning of Saturday, June 9th. Rainfall rates were nearly 2 inches per hour as thunderstorms began to train along the Minnesota River around Belle Plaine and Carver.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of storms moved from South Dakota, eastward into southern Minnesota the morning of Saturday, June 9th. Rainfall rates were nearly 2 inches per hour as thunderstorms began to train along the Minnesota River around Belle Plaine and Carver. A few local private rain gauges and radar estimates reported nearly 3 to 4 inches of rain within two hours around Carver. A Twitter picture was sent that provided details of debris flowing over the road near Jonathan Carver Parkway, and Main Street in Carver, due to the excessive rainfall. By the late morning, thunderstorms developed in Freeborn County and produced golf ball sized hail west of Clarks Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 9, 4:58 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 4:58 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
558 AM CDT Sat Jun 9 2018

.Updated for 12Z Aviation Discussion...
Issued at 551 AM CDT Sat Jun 9 2018

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Sat Jun 9 2018

Thunderstorms are expected to develop later today across southern
Minnesota and move into western Wisconsin. The main concern with
these storms is the potential for heavy rain and flooding. Isolated
rainfall totals of 2 to 4 inches are possible. A secondary concern
is the chance for a few tornadoes. This is a more conditional
threat, but it does exist.

Early morning satellite imagery with Rap13 500mb heights and winds
showed an MCS across South Dakota diving into Nebraska. The northern
part of this system was slowly falling apart as it moved into more
stable air across southwest Minnesota, but the H500 vorticity max
driving this convection will remain and move eastward along I-90
today.

By late morning 1500 to 2000 J/kg of MLCAPE will develop ahead of
this shortwave trough, and PWAT values will be on the order of 1.75
inches. Given the slow-moving nature of the upper level shortwave
trough, expect continued thunderstorm redevelopment with rainfall
rates of around 2 inches per hour. Any location that is under these
storms for 1 or 2 hours could see 2 to 4 inches of rain. HiRes
models are in very good agreement with these totals, although the
exact locations varies. At this time, the best chance for heavy rain
appears to be along I-90 and in southeast Minnesota, but it could
be as far north as the southern Twin Cities Metro. This is lines
up with the Slight Risk of excessive rain issued by WPC.

The severe threat is mainly for an isolated tornado. Given the
compact nature of the upper level shortwave, there is strong veering
in the wind profile in the warm sector ahead of the wave,
especially the low levels. If lifted parcels managed to become
surface based, they could experience 200 or more m2/s2 of 0 to 2 km
helicity. At this point the clouds from the overnight convection,
together with the expected multicell nature of the storms with
destructive cold pool interference should significantly limit this
tornadic threat. However, could see a quick spin-up if a few storms
manage to form in an area that clears out. Given the high
uncertainty, SPC continued with the marginal risk and 2 percent
tornado threat.

Showers and thunderstorms should exit the region Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 335 AM CDT Sat Jun 9 2018

The main area of concern in the long term continues to be the severe
weather potential Monday afternoon & evening.

The upper-level trough responsible for Monday's event is just now
coming ashore in the Pacific NW as of the overnight hours Saturday
morning. Lightning activity with the precipitation over eastern WA &
northern ID along with the possibility of snow at higher elevations
in the northern Rockies both highlight the impressive dynamics of
this feature for mid-June. By Sunday night, a 100+ kt jet will begin
rounding the base of the trough into the northern plains with a
strong ~40 kt low-level jet forming as a surface low advances over
the eastern Dakotas. Forcing from this LLJ will generate some
elevated thunderstorms overnight Sunday into Monday morning. The
bulk of the activity is expected across northern MN but can't rule
out some of the activity building farther south so have low PoPs in
place across much of the area through Monday morning.

There are still some large discrepancies in timing of the system and
extent of the warm sector Monday afternoon & evening. Current trends
suggest the best chances for severe weather will be across southern
& eastern MN Monday evening. Wherever this warm sector sets up,
dewpoints near 70 & steep low-level lapse rates will allow MLCAPE
values to reach 2500-3000 J/kg. However, capping is still a
potential concern with 850 mb temps on the order of 20-22 C & 700 mb
temps greater than 10 C. Current thinking is the dynamics of the
trough will be enough to generate enough large scale ascent to
overcome the cap but when storms do form, they will likely rapidly
become strong/severe given the impressive instability. While low-
level shear is impressive given the strong low-level jet at 850 mb,
there isn't much in the way of deep shear with winds at 500 mb
struggling to get above 30-40 kts. Effective bulk shear values of 20-
30 kts are certainly enough for organized & stronger updrafts given
the high CAPE values, but the weak winds aloft suggests updrafts
will have trouble "venting". This would suggest a higher likelihood
of seeing multiple storm mergers & more of a linear MCS event with
damaging wind & large hail the primary threats. CIPS analogs show a
number of higher-end severe weather events as matches to this setup
so the evolution Monday's forecast is certainly something to keep an
eye on over the weekend.

After Monday's system exits cooler & much drier air moves in through
the end of the week as we sit under strong & predominately zonal
flow aloft. Slight precipitation chances are possible with minor
disturbances in the flow, with the next widespread chance of
precipitation coming Friday as another upper-level trough approaches
the northern plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM CDT Sat Jun 9 2018

Showers and thunderstorms will develop across the region this
morning could affect KRWF, KMKT, KMSP. Could see MVFR/IFR
conditions with heavy rain and thunderstorms. Winds will be
southeast throughout, but then light and variable toward evening.
Some overnight fog is possible Saturday night so included mention
in the TAF, but not a restriction.

KMSP...
A few isolated thunderstorms will pop up this morning. Then there
should be a break mid-morning, but storms will develop again this
afternoon. Eventually the precipitation will exit MSP around 00Z.
Winds will be southeast.

/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Slight Chc TSRA/SHRA. Wind SE 10-15 kts.
Mon...VFR early with TSRA likely by Aftn/Evng. Wind SE 10-15 kts
bcmg W.
Tue...MVFR early then VFR. Wind NW at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...ETA
AVIATION...JRB
Hazardous weather outlook, Jun 9, 3:15 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Sat Jun 9 2018

MNZ056>060-062>070-073>078-082>085-091>093-WIZ024-026-100915-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Pierce-Pepin-
415 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon. Large
hail & damaging winds are expected to be the primary threats but
an isolated tornado can not be ruled out. Intense rainfall is also
a possibility with these storms and may create a flash flooding
threat if multiple rounds of thunderstorms impact the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe weather is possible Monday afternoon & evening with large
hail, damaging winds, and tornadoes all potential hazards.
Discrepancies still exist on timing & location of the greatest
severe threat so please stay up to date with the latest forecasts
this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Saturday afternoon, and
again Monday afternoon/evening.

MNZ041>045-047>055-061-WIZ014>016-023-025-027-028-100915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Anoka-Polk-
Barron-Rusk-St. Croix-Dunn-Chippewa-Eau Claire-
415 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered showers & thunderstorms are possible Saturday afternoon
but the highest probability of severe weather is expected to
remain further south. Heavy rain is expected to be the main threat
with localized flooding possible if multiple rounds of storms
track over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe weather is possible Monday afternoon & evening with large
hail, damaging winds, and tornadoes all potential hazards.
Discrepancies still exist on timing & location of the greatest
severe threat so please stay up to date with the latest forecasts
this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Monday afternoon/evening.

In the hours before

Special weather statement, Jun 9, 5:22 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT SAT JUN 9 2018

MNZ078-WIZ024-091145-
Goodhue-Pierce-
622 AM CDT SAT JUN 9 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN GOODHUE
AND SOUTHWESTERN PIERCE COUNTIES...

At 622 AM CDT, strong thunderstorms were clustered over Hager City,
or near Red Wing, moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Red Wing, Welch, Bay City, Frontenac, Diamond Bluff, Wacouta,
Bellechester, Red Wing Airport, Frontenac State Park, Central Point,
Esdaile and Hager City.

This includes U.S. Highway 61 between mile markers 82 and 100.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 9269 4467 9270 4472 9242 4452 9230
      4450 9230 4445 9226 4445 9243 4437 9243
      4437 9252
TIME...MOT...LOC 1122Z 260DEG 17KT 4462 9253

ETA
Special weather statement, Jun 9, 6:45 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
745 AM CDT SAT JUN 9 2018

MNZ056-091315-
Chippewa-
745 AM CDT SAT JUN 9 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHIPPEWA
COUNTY...

At 745 AM CDT, strong thunderstorms were clustered near Asbury, or
near Montevideo, moving north at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Montevideo, Granite Falls, Maynard, Watson, Asbury, Big Bend City,
Montevideo Airport and Gluek.

This includes U.S. Highway 212 between mile markers 36 and 38, and
near mile marker 51.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9578 4515 9540 4479 9550 4484 9557
      4484 9559 4491 9568 4490 9569 4491 9572
      4493 9573 4496 9582
TIME...MOT...LOC 1245Z 188DEG 39KT 4493 9564

ETA
Special weather statement, Jun 9, 8:07 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
907 AM CDT SAT JUN 9 2018

MNZ056-064-065-073-091515-
Chippewa-Yellow Medicine-Renville-Redwood-
907 AM CDT SAT JUN 9 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

Chippewa...Yellow Medicine...Renville...Redwood...

At 907 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from .

LOCATIONS IMPACTED INCLUDE...
Granite Falls, Walnut Grove, Clarkfield, Lamberton, Wabasso, Sacred
Heart, Wood Lake, Hanley Falls, Echo, Minnesota Falls, Belview and
Vesta.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 66.
 U.S. Highway 212 between mile markers 43 and 61.
 U.S. Highway 59 between mile markers 87 and 104.

This includes  Prairies Edge Casino Resort.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4481 9588 4481 9584 4489 9584 4482 9534
      4472 9522 4438 9516 4420 9515 4420 9559
      4463 9561 4463 9594
TIME...MOT...LOC 1407Z 180DEG 0KT 4492 9560 4502 9462

SPD
Special weather statement, Jun 9, 8:09 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
909 AM CDT SAT JUN 9 2018

MNZ057-065-091515-
Kandiyohi-Renville-
909 AM CDT SAT JUN 9 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Kandiyohi...Renville...

At 909 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Prinsburg.

LOCATIONS IMPACTED INCLUDE...
Olivia, Renville, Prinsburg, Danube, Lake Lillian, Blomkest, Svea and
Thorpe.

This includes the following highways...
 U.S. Highway 212 between mile markers 65 and 74.
 U.S. Highway 71 between mile markers 100 and 115.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4501 9477 4479 9476 4478 9525 4501 9524
TIME...MOT...LOC 1409Z 184DEG 0KT 4490 9506

SPD
Special weather statement, Jun 9, 8:20 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
920 AM CDT SAT JUN 9 2018

MNZ068-069-091515-
Carver-Scott-
920 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SCOTT AND
SOUTHEASTERN CARVER COUNTIES...

At 920 AM CDT, a strong thunderstorm was located over Carver, or 21
miles southwest of Minneapolis, moving northeast at 5 mph.

Locations impacted include...
Shakopee, Chaska, Chanhassen and Carver.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4470 9362 4475 9374 4484 9358 4479 9349
TIME...MOT...LOC 1420Z 232DEG 5KT 4478 9363

SPD

The radar

The Minneapolis radar (KMPX), 11 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Carver

When
June 9, 9:15 AM CST to 11:15 AM CST
Where
Carver County, 1.26 mi W of Carver to 0.44 mi WSW of Carver
Cause
Heavy Rain
Reported by
Social Media
Coordinates
44.767, -93.645

Rainfall rates were nearly 2 inches per hour as thunderstorms began to train along the Minnesota River around Belle Plaine and Carver. A few local private rain gauges and radar estimates reported nearly 3 to 4 inches of rain within two hours around Carver. A Twitter picture was sent that provided details of debris flowing over the road near Jonathan Carver Parkway, and Main Street in Carver, due to the excessive rainfall. There was an unofficial report of 7 inches of rainfall during the morning around the same area where flooding occurred.

Hail, Freeborn

When
June 9, 10:45 AM CST to 10:52 AM CST
Where
Freeborn County, 3.25 mi ENE of Manchester to 2.06 mi WNW of Clarks Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
43.749, -93.411

A swath of large hail, up to golf ball size, occurred northeast of Manchester, and west of Clarks Grove.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749542, 749540.